Hail, Billings
- When
- August 30, 6:16 PM MST to 6:26 PM MST
- Where
- Billings County, 6.91 mi N of Fairfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.280, -103.220
An isolated severe storm struck southwest North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated severe storm struck southwest North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 30, 5:58 PM MST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 758 PM CDT SAT AUG 30 2014 .UPDATE... ISSUED AT 758 PM CDT SAT AUG 30 2014 UPDATED ALL PRODUCTS TO ADD SEVERE THUNDERSTORM WATCH 478 TO THE SOUTHWESTERN ZONES. THE WATCH IS IN EFFECT UNTIL 2 AM CDT / 1 AM MDT SUNDAY. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE UPDATED PRODUCTS HAVE BEEN SENT. UPDATE ISSUED AT 632 PM CDT SAT AUG 30 2014 BASED ON THE LATEST RADAR OBS/TRENDS AND HI-RES MODEL OUTPUT...SLOWED THE EASTWARD PROGRESSION OF CONVECTION CURRENTLY OVER WESTERN NORTH DAKOTA BY A FEW HOURS. THE LATEST LAPS ANALYSIS INDICATES SURFACE-BASED CAPE VALUES BETWEEN 1000-1500 J/KG CURRENTLY NOSING INTO SOUTHWESTERN NORTH DAKOTA. FURTHERMORE...SPC MESOANALYSIS INDICATES 0-6 KM SHEAR AROUND 40 KNOTS. THE ENVIRONMENT IS BECOMING MORE FAVORABLE FOR SEVERE WEATHER THIS EVENING. HOWEVER...THE INCREASING HIGH CLOUDS IS LIKELY THE FLY IN THE OINTMENT KEEPING CONVECTIVE INITIATION TO A MINIMUM AS OF THE TIME OF THIS WRITING. WILL CONTINUE TO MONITOR CONVECTIVE TRENDS AND ADJUST THE FORECAST AS NEEDED. FOR NOW WILL KEEP SEVERE MENTION IN THE SOUTHWESTERN ZONES FOR THIS UPDATE. THE OTHER FORECAST ELEMENTS ARE IN GOOD SHAPE. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 317 PM CDT SAT AUG 30 2014 CURRENT SURFACE ANALYSIS PLACES LOW OVER NORTH CENTRAL WYOMING WHILE FRONTAL BOUNDARY DROPS THROUGH CENTRAL MONTANA. UPPER LEVEL ANALYSIS PLACES BROAD TROF OVER THE WESTERN CONUS...WITH INITIAL SHORT WAVE LIFTING THROUGH NORTHEAST MONTANA INTO NORTHWEST NORTH DAKOTA. SECONDARY WAVE NOW PUSHING THROUGH CENTRAL MONTANA/EASTERN WYOMING. FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...INITIAL SHORT WAVE WILL CONTINUE TO SLOWLY LIFT TOWARDS THE NORTHEAST BRINGING SHOWERS AND POSSIBLY A FEW CLAPS OF THUNDER TO NORTHWESTERN NORTH DAKOTA. MAIN CONCERNS COME LATER ON AS AFOREMENTIONED SECONDARY WAVE MAKES ITS APPROACH...PUSHING INTO THE WESTERN PART OF THE STATE TOWARDS LATE AFTERNOON/EARLY EVENING BEFORE MOVING THROUGH THE AREA. THE TIMING OF THIS WAVE WILL COINCIDE WITH THE STRONGEST INSTABILITY DEVELOPING OVER SOUTHWESTERN NORTH DAKOTA (1-1.5 KJ/KG CAPE VALUES) COMBINED WITH ADEQUATE DEEP LAYER SHEAR TO SUPPORT ROTATING UPDRAFTS. THEREFORE...THE POSSIBILITY OF SEVERE WEATHER REMAINS OVER THIS AREA. WAVE WILL CONTINUE ITS EASTWARD PROGRESSION THROUGH THE STATE OVERNIGHT WITH MODELS IN GOOD AGREEMENT SHOWING WIDESPREAD RAINFALL THRU THE AREA. EXPECT SOME STORMS MAY HAVE LOCALLY HEAVY RAINFALL BUT WITH STORMS EXPECTED TO BE MOVING AT A GOOD CLIP DO NOT HAVE WIDESPREAD FLOODING CONCERNS AT THIS TIME. ON SUNDAY...ANY LINGER PRECIP SHOULD BE COMING TO AN END AROUND SUNRISE. NEXT WAVE MOVING THROUGH CYCLONIC FLOW APPROACHES THE AREA TOWARDS MID-DAY BRINGING THE NEXT CHANCES FOR PRECIPITATION...THOUGH COVERAGE SHOULD ONLY BE ISOLATED TO SCATTERED. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 317 PM CDT SAT AUG 30 2014 BROAD MID LEVEL TROUGH WILL RESULT IN A COOL CYCLONIC FLOW ALOFT THROUGH MONDAY NIGHT PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS AND BELOW AVERAGE TEMPERATURES...WITH HIGHS FOR LABOR DAY IN THE UPPER 60S TO MID 70S. FLOW TRANSITIONS MOMENTARILY TO ZONAL AND SHOULD RESULT IN A DRY PERIOD LATER MONDAY NIGHT THROUGH WEDNESDAY AFTERNOON. BY MID-WEEK...FLOW BECOMES MORE SOUTHWESTERLY WHEN ANOTHER MID LEVEL S/WV MOVES EAST ACROSS THE NORTHERN PLAINS AND SOUTH CENTRAL CANADA. MEDIUM RANGE MODELS THEN KEEP THE UPPER JET STREAM OVER THE REGION THROUGH THE REMAINDER OF THE WORK WEEK. SAW NO REASON TO DEVIATE FROM CR ALLBLEND POPS WITH THE JET STREAM ALOFT AND THE POSSIBILITY OF EMBEDDED ENERGY IN THE WEST- SOUTHWESTERLY MID LEVEL FLOW DEPICTED THROUGH THE EXTENDED. WE STILL DO NOT SEE ANY BIG WEATHER PROBLEMS WITH THIS FLOW OTHER THAN SCATTERED THUNDERSTORMS EARLY IN THE WEEK AND TOWARDS THE SECOND HALF OF THE WEEK. GETTING THAT TIME OF YEAR WHEN FROST BECOMES MORE OF AN ISSUE. AT THIS TIME NIGHTTIME DEWPOINT TEMPERATURES ARE FORECAST TO REMAIN IN THE 40S THROUGH THE FIRST WEEK OF SEPTEMBER SO MORNING LOWS SHOULD REMAIN WELL ABOVE THOSE VALUES WHERE FROST WOULD DEVELOP. LATEST 12Z ECMWF DOES INDICATE A RATHER STRONG COLD FOR NEXT SATURDAY WITH THE 850MB 0C DEGREE ISOTHERM NEAR THE CANADIAN BORDER...BUT IS AN OUTLIER COMPARED TO PREVIOUS RUNS AND OTHER MODELS. WILL OF COURSE MONITOR TO SEE IF THIS PARTICULAR RUN GAINS SUPPORT FROM OTHER GUIDANCE NEXT DAY OR SO. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 632 PM CDT SAT AUG 30 2014 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP FROM WEST TO EAST TONIGHT. VSBY RESTRICTIONS ARE EXPECTED IN HEAVIER PRECIPITATION. SOME SEVERE STORMS WILL BE POSSIBLE MAINLY OVER SOUTHWEST ND THIS EVENING. BEHIND THE PRECIPITATION...WIDESPREAD MVFR/IFR CIGS ARE EXPECTED MAINLY OVER SOUTHERN AND CENTRAL ND. CONDITIONS WILL IMPROVE TO VFR LATER SUNDAY MORNING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TM SHORT TERM...JJS LONG TERM...NH AVIATION...TM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 756 PM CDT SAT AUG 30 2014 NDZ018>020-032>034-040>045-010100- DUNN-MERCER-OLIVER-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT- BOWMAN-ADAMS-SIOUX- 756 PM CDT SAT AUG 30 2014 /656 PM MDT SAT AUG 30 2014/ ...SEVERE THUNDERSTORM WATCH 478 IN EFFECT UNTIL 2 AM CDT / 1 AM MDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORM WATCH 478 IS IN EFFECT. SEE WWW.WEATHER.GOV/BIS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS ARE FORECAST SUNDAY THROUGH MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS. NDZ001>005-009>013-017-021>023-025-031-035>037-046>048-050-051- 010100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 756 PM CDT SAT AUG 30 2014 /656 PM MDT SAT AUG 30 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. THUNDERSTORMS WILL DEVELOP FROM WEST TO EAST TONIGHT. SOME STORMS COULD BECOME STRONG AT TIMES WITH SMALL HAIL AND GUSTY WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH SOME STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS ARE FORECAST SUNDAY THROUGH MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS. TM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 604 PM CDT SAT AUG 30 2014 NDZ009-017-310000- MCKENZIE-WILLIAMS- 604 PM CDT SAT AUG 30 2014 ...STRONG THUNDERSTORM AFFECTING MCKENZIE AND WILLIAMS COUNTIES... AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF ALEXANDER...OR 15 MILES SOUTH OF WILLISTON...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...WINDS UP TO 40 MPH...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LEWIS AND CLARK STATE PARK... TOBACCO GARDEN BAY RECREATION AREA... WHITE TAIL BAY RECREATION AREA... WHEELOCK... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4835 10319 4811 10291 4783 10365 4793 10375 TIME...MOT...LOC 2304Z 232DEG 30KT 4795 10357 SCHILD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 648 PM CDT SAT AUG 30 2014 NDZ031>033-040-310030- BILLINGS ND-GOLDEN VALLEY ND-SLOPE ND-STARK ND- 548 PM MDT SAT AUG 30 2014 ...STRONG THUNDERSTORM OVER FAR SOUTHWEST NORTH DAKOTA... AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF ALPHA...OR 26 MILES SOUTHEAST OF BEACH...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF SOUTHERN BILLINGS AND SOUTHWESTERN STARK COUNTIES SOUTH OF INTERSTATE 94 AND ALONG AND WEST OF HIGHWAY 85. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4689 10337 4668 10311 4653 10371 4667 10382 TIME...MOT...LOC 2346Z 238DEG 23KT 4666 10360 SCHILD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 716 PM CDT SAT AUG 30 2014 NDZ031-032-310115- BILLINGS-GOLDEN VALLEY- 616 PM MDT SAT AUG 30 2014 ...STRONG THUNDERSTORM NEAR MEDORA... AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MEDORA...OR 20 MILES EAST OF BEACH...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL...WINDS UP TO 40 MPH...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SOUTH FAIRFIELD... FAIRFIELD... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4731 10326 4712 10303 4678 10361 4690 10377 TIME...MOT...LOC 0016Z 225DEG 27KT 4695 10355 SCHILD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 641 PM MDT SAT AUG 30 2014 NDZ032-033-040-043-310130- BILLINGS ND-BOWMAN ND-SLOPE ND-STARK ND- 641 PM MDT SAT AUG 30 2014 ...STRONG THUNDERSTORMS OVER FAR SOUTHWEST NORTH DAKOTA... AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF FRYBURG TO RHAME...AND MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... RHAME... AMIDON... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4686 10286 4624 10329 4619 10381 4673 10351 TIME...MOT...LOC 0041Z 243DEG 19KT 4670 10335 4620 10372 SCHILD
The Bismarck radar (KBIS), 195 km away, was scanning. The volume nearest the first event began at 01:17 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537719, 538862.